Iowa, 2013Flooding in Iowa, May 9 to 13, 2013
May 9 to 13, 2013 · NWS ARX · 2 events in 2 counties and zones
Flood waters from a creek in Waucoma (Fayette County) covered the intersection of County Road V68 and Scenic Road. When a driver attempted to drive through the waters, the current in the flow swept the vehicle off the road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flood waters from a creek in Waucoma (Fayette County) covered the intersection of County Road V68 and Scenic Road. When a driver attempted to drive through the waters, the current in the flow swept the vehicle off the road. The driver was able to escape without injury before the vehicle sank.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 11:38 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 9, 11:38 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1238 PM CDT THU MAY 9 2013
.UPDATE...TODAY
ISSUED AT 1030 AM CDT THU MAY 9 2013
QUICK UPDATE TO EXTEND HIGH PRECIPITATION CHANCES THROUGH THE
REST OF TODAY...INTO THE EVENING HOURS...ESPECIALLY ALONG THE
I-90 CORRIDOR. BANDS OF RAIN CONTINUE TO PIVOT NORTHWARD ACROSS
THE REGION...AND HI-RES MODELS SUPPORT THESE BANDS PERSISTING
RIGHT OVER THE AREA THE ENTIRE DAY. HAVE ALSO INCREASED RAINFALL
AMOUNTS THROUGH THE EVENING...WHERE AN ADDITIONAL 1/2 INCH IS
POSSIBLE. HIGH TEMPERATURES HAVE BEEN A STRUGGLE...AND WENT
AHEAD AND LOWERED THEM A BIT MORE TO ACCOUNT FOR PRECIP COVERAGE
AND CLOUDS. A LOT OF AREAS WON/T MOVE TOO MUCH TODAY TEMPERATURE
WISE...MAINLY UPPER 50S TO LOWER 60S.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT THU MAY 9 2013
AT 3 AM...A CLOSED LOW PRESSURE WAS LOCATED OVER NORTHWEST IOWA.
THE MOISTURE SURGING NORTH AHEAD OF THIS LOW IS PRODUCING SHOWERS
ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR. MEANWHILE NORTH
WINDS OVER NORTHERN WISCONSIN IS CURRENTLY IMPEDING THE NORTHWARD
PROGRESS OF THESE SHOWERS ACROSS CENTRAL AND NORTH-CENTRAL
WISCONSIN.
THE 09.00Z MODELS ARE IN VERY GOOD AGREEMENT THAT THIS CLOSED LOW
WILL MOVE SLOWLY EAST ACROSS IOWA TODAY. THE MESO MODELS CONTINUE
TO SHOW THAT THESE SHOWERS WILL REMAIN ISOLATED TO SCATTERED NORTH
OF THE INTERSTATE 94 CORRIDOR THROUGH MID MORNING...AND THEN THE
COVERAGE WILL INCREASE AS THE LOW PRESSURE SYSTEM MOVES FAR ENOUGH
EAST THAT THE DRY WILL NO LONGER IMPEDE THEIR NORTHWARD PROGRESS.
AS ML CAPES CLIMB UP TO 250 J/KG THIS AFTERNOON...THERE MAY BE EVEN
SOME ISOLATED THUNDERSTORMS MIXED IN WITH THE SHOWERS. RAINFALL
AMOUNTS WILL BE GENERALLY LESS THAN A QUARTER OF AN INCH.
FOR TONIGHT...THE MODELS ARE NOW SHOWING THAT THE UPPER LEVEL
TROUGH WILL LINGER ACROSS THE FORECAST AREA. AS A RESULT...RAISED
THE PRECIPITATION CHANCES AND ALSO LINGERED THEM MUCH LONGER INTO
THE NIGHT. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN A TENTH
OF AN INCH.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 345 AM CDT THU MAY 9 2013
ON FRIDAY NIGHT AND SATURDAY MORNING...THE MODELS CONTINUE TO SHOW
THAT A STRONG CANADIAN COLD FRONT WILL PUSH SOUTHEAST THROUGH THE
FORECAST AREA. THERE WILL BE ENOUGH POOLING OF MOISTURE AND
FRONTOGENESIS TO DEVELOP A NARROW BAND OF SHOWERS ALONG THIS
FRONT. WITH THE BEST MOISTURE TRANSPORT /MUCH CLOSER TO THE SHORT
WAVE TROUGH/ BEING CENTERED NORTH OF THE INTERSTATE 94 CORRIDOR...
WENT WITH 40 TO 60 PERCENT PRECIPITATION PROBABILITIES IN THOSE
AREAS. TEMPERATURES ALOFT WOULD SUPPORT ALL RAIN WITH THIS FRONT.
IN THE WAKE OF THIS FRONT...TEMPERATURES WILL ONLY CLIMB INTO THE
LOWER AND MID 50S FOR SATURDAY AFTERNOON. IN ADDITION...VERY STEEP
925 MB TO 700 MB LAPSE RATE /OVER 9 C/KM / WILL BRING THE STRONGER
WINDS FROM ALOFT DOWN TO THE SURFACE. SUSTAINED WIND WILL BE IN
THE 20 TO 25 MPH RANGE AND WIND GUSTS WILL BE AS HIGH AS 35 MPH.
ON SATURDAY NIGHT...THE WINDS WILL SLOWLY SLACKEN ACROSS THE AREA...
AND WILL LIKELY STAY UP INTO THE 5 TO 10 MPH RANGE SOUTH OF
INTERSTATE 94...AND AROUND 10 MPH NORTH OF THE INTERSTATE. THIS
WILL KEEP THE NOCTURNAL BOUNDARY LAYER MIXED. IN ADDITION...THE
DEW POINT DEPARTURES WILL BE IN THE 5 TO 10F RANGE...SO NOT SURE
WHETHER FROST WILL DEVELOP. HOWEVER THE AIR MASS WILL BE COLD
ENOUGH WITH TEMPERATURES AROUND 30...SO STILL CONCERNED THAT
PLANTS COULD BE DAMAGED FROM THESE TEMPERATURES.
ON SUNDAY NIGHT...THE COMBINATION OF LIGHT WINDS AND MAINLY CLEAR
SKIES WILL PROVIDE A GOOD NIGHT FOR RADIATIVE COOLING.
TEMPERATURES ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN WILL
LIKELY FALL TO AROUND 30...SO CONCERNED ABOUT FROST IN THESE AREAS.
ON TUESDAY...THE MODELS CONTINUE TO SHOW THAT A WARM AND
RELATIVELY DRY AIR MASS WILL BE BROUGHT IN ISENTROPICALLY OFF OF
THE HIGH PLAINS. 850 MB TEMPERATURES WILL CLIMB INTO THE 20 TO 22C
RANGE...AND 700 MB TEMPERATURES WILL CLIMB TO AROUND 10C. DUE TO
THIS...EXPECT TEMPERATURES WILL CLIMB WELL INTO THE MID 80S FOR
MUCH OF THE AREA. MIXING DOWN THE 850 MB TEMPERATURES WHICH ARE A
COUPLE OF DEGREES WARMER THAN THE GFS WOULD SUGGEST THAT SOME
AREAS COULD POSSIBLY EVEN APPROACH 90 DEGREES. FOR NOW...JUST WENT
ABOUT 3 TO 4 DEGREES WARMER THAN THE ALL BLEND.
FOR THE REMAINDER OF THE FORECAST...A COLD FRONT WILL PROVIDE A
CHANCE OF SHOWERS AND THUNDERSTORMS. WITH THE BEST 0-6 KM SHEAR ON
WEDNESDAY BEING FOUND POST FRONTAL...NOT EXPECTING ANY SEVERE
WEATHER AT THIS TIME.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1238 PM CDT THU MAY 9 2013
BANDS OF RAIN WILL PIVOT OVER BOTH KRST/KLSE FOR MUCH OF TODAY AND
TONIGHT AS A SURFACE LOW PRESSURE SLIDES ACROSS CENTRAL INTO
EASTERN IOWA. BOTH SITES WILL BE ON THE COOLER...MORE STABLE SIDE
OF THE WEATHER SYSTEM WHICH WILL LIMIT OR PRECLUDE THUNDERSTORM
ACTIVITY. HOWEVER...A FEW THUNDERSTORMS ARE POSSIBLE ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN LATER THIS AFTERNOON.
CEILINGS/VISIBILITIES WILL REMAIN IFR TO LIFR THROUGHOUT THE
EVENING INTO THE PARTS OF THE OVERNIGHT HOURS AS THE ATMOSPHERE
CONTINUES TO MOISTEN AND SATURATE. PRECIPITATION WILL EVENTUALLY
SUBSIDE AND MOVE EAST OF THE SITES BETWEEN 06-09Z...AND THEN
DRYING IN THE LOW-LEVELS IS EXPECTED TO HELP LIFT CEILINGS BY
FRIDAY MORNING. HAVE REMAINED PESSIMISTIC WITH THE FORECAST TIMING
COMPARED TO MOST OF THE GUIDANCE...AS MODELS CONTINUE TO STRUGGLE
WITH THE PROGRESSION OF THIS SYSTEM. BUILDING HIGH PRESSURE WILL
RESULT IN VFR CONDITIONS BY LATE FRIDAY MORNING...WHICH SHOULD
LAST FOR THE REST OF FRIDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...ZT
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...ZT
Hazardous weather outlook, May 9, 3:14 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
414 AM CDT THU MAY 9 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
414 AM CDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST TO NORTH CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH LIGHTNING THE
MAIN HAZARD.
SOME MINOR FLOODING IS EXPECTED TODAY ALONG PORTIONS OF THE
MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FROST IS POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING AS WELL AS
SUNDAY NIGHT INTO MORNING MORNING.
SOME THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. IT
IS TOO EARLY TO DISCERN WHETHER THEY MAY BECOME SEVERE.
SOME MINOR FLOODING IS POSSIBLE ALONG PORTIONS OF THE MISSISSIPPI
RIVER THROUGH THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH
Flood, Clayton
- When
- May 9, 1:45 PM CST to May 13, 8:00 AM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Runoff from snow melt and heavy rain that moved down the Mississippi River, pushed the river out of it banks at McGregor. The river crested less than a half foot above the flood stage at 16.29 feet.
Flood, Fayette
- When
- May 9, 2:00 PM CST to 4:00 PM CST
- Where
- Fayette County, 0.7 mi S of Waucoma to 0.68 mi S of Waucoma
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.060, -92.030
The driver of a vehicle was able to escape before it sank after attempting to drive through flood waters from a local creek in Waucoma.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flood and Hail in Texas, May 9, 20131 injured · $71,000 · 1 in hail · 5 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451759, 451011.